Montana, 2005Hail and Damaging Winds in Montana, June 22 to 23, 2005
June 22 to 23, 2005 · NWS GGW · 13 events in 3 counties and zones
9 thunderstorm wind, 4 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 22, 7:35 PM MST, 15 minutes earlier.
Area forecast discussion, Jun 22, 7:35 PM MST, 15 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE GLASGOW MT
835 PM MDT WED JUN 22 2005
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY...
MINOR UPDATES TONIGHT WITH FORECAST ALREADY ON TRACK. ANOTHER ROUND
OF SEVERE WEATHER SHAPING UP THIS EVENING WITH COLD FRONT STILL
SCHEDULED TO SLIDE THROUGH THE REGION OVERNIGHT. ADJUSTED SKY COVER
BASED ON CURRENT OBS AND EXPECTED TRACK OF STORMS OVERNIGHT.
EVERYTHING ELSE LOOKED GOOD SO NO OTHER CHANGES NEEDED. JAZ
...PREVIOUS DISCUSSION...
SHORTWAVE TROF PUSHING ACROSS THE BC COAST AND WILL SWING THROUGH
WESTERN CANADA ON THURSDAY. COOLER...MORE WESTERLY FLOW FOR FRIDAY
AS THIS TROF MOVES EAST.
TONIGHT...SHORTWAVE DRIVING NORTH FROM NEVADA ALREADY SPAWNING
THUNDERSTORMS ACROSS NORTHERN UTAH AND SOUTHERN WYOMING. LOW LEVELS
CONTINUE TO DRY OUT WITH DEW POINTS FALLING THROUGH THE 50S ACROSS
MUCH OF THE REGION. WITH TEMPERATURES IN THE 90S WILL HAVE DEEP
INVERTED-V PROFILES WITH STEEP MID LEVEL LAPSE RATES. AS SHORTWAVE
MOVES NORTH AND WITH APPROACH OF WEAK COLD FRONT FROM THE
WEST...HAVE POTENTIAL FOR THUNDERSTORMS WITH SOME DAMAGING WIND
GUSTS OVERNIGHT.
THURSDAY THROUGH FRIDAY...SHORTWAVE MOVES ACROSS CENTRAL CANADA WITH
HIGH PRESSURE BUILDING INTO MONTANA. UPPER FLOW TURNS WEST TO
SLIGHTLY NORTHWEST DURING THE PERIOD BRINGING COOLER AND DRIER
WEATHER TO THE REGION FOR A BREAK FROM THE THUNDERSTORM ACTIVITY.
EBERT
.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
MODELS KEEP US UNDER A SW FLOW ALOFT WITH AVERAGE 500 MB HEIGHTS. AT
LEAST A COUPLE OF SHORTWAVES NOTED...BUT THE GENERAL IMPRESSION OF
THE PATTERN IS THAT SLIGHT CHANCES OF EVENING THUNDERSTORMS WILL BE
NEEDED MOST VERY DAY. LATEST 12Z GFS DRIVES THE PERSISTENT UPPER
TROUGH ALONG THE WEST COAST AGGRESSIVELY INLAND. THIS IS IN
OPPOSITION TO PREVIOUS RUNS AND OTHER MODELS SO WILL NOT GO WITH
THIS SOLUTION. 500 THICKNESSES CLIMB WELL PAST 570 DM THIS
WEEKEND ASSOCIATED WITH A BROAD THERMAL LOW FORMING OVER MT. 500 MB
HEIGHTS NOT ALL THAT HIGH...INDICATIVE OF STRONG LOW LEVEL WARM
ADVECTION. THIS OFTEN MEANS WARMER HIGHS THAN FORECAST AND HAVE
RAISED WEEKEND HIGHS AROUND 5 DEGREES. OTHERWISE...NO CHANGES
PLANNED. SIMONSEN
&&
AVIATION...
SCATTERED THUNDERSTORMS ALREADY POPPING UP ACROSS THE AREA THIS
EVENING AS A COLD FRONT SHIFTS THROUGH THE AREA. ANY OF THE TAF
SITES MAY BE IMPACTED BY ACTIVITY. STRONG AND GUSTY WINDS ARE THE
BIGGEST THREAT WITH ANY THUNDERSTORMS TONIGHT. MOSTLY VFR CONDITIONS
EXPECTED...BUT STRONG THUNDERSTORMS MAY DROP SITE TO IFR WITH STRONG
VARIABLE AND GUSTY WINDS. THREAT WILL DIMINISH BY MORNING WITH A
RETURN TO VFR. HOWEVER...NORTHWEST WINDS WILL BE SOMEWHAT STRONG
BEHIND THE COLD FRONT TO AROUND 20 KTS SUSTAINED WITH GUSTS TO 30
KTS. JAZ
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH 512 IN EFFECT UNTIL 11 PM WEDNESDAY FOR
MOST OF NORTHEAST MONTANA.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 22, 3:04 PM MST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
404 PM MDT WED JUN 22 2005
MTZ016>027-059>062-231200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
404 PM MDT WED JUN 22 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM THIS EVENING
FOR MOST OF NORTHEAST MONTANA. DAMAGING WINDS AND LARGE HAIL IS
POSSIBLE IN ANY THUNDERSTORMS THAT DEVELOP.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 22, 7:40 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
840 PM MDT WED JUN 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST 7 N COHAGEN 47.16N 106.59W
06/22/2005 40 MPH GARFIELD MT TRAINED SPOTTER
4 INCH DIAMETER TREE BRANCH DOWN
&&
RUTHEThunderstorm Wind, Phillips
- When
- June 22, 7:50 PM MST
- Where
- Phillips County, Malta
- Measured
- 76 kt (87 mph) measured gust
- Property damage
- $5,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.350, -107.867
Wind gusts of up to 87 mph downed several trees in Malta and caused some damage to fences and to a horse trailer. A tree branch fell against one house tearing the power leads loose and cutting electricty to a couple of homes.
Thunderstorm Wind, Phillips
- When
- June 22, 7:50 PM MST
- Where
- Phillips County, 5 mi N of Malta
- Measured
- 76 kt (87 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NEWSPAPER
- Coordinates
- 48.417, -107.867
A mobile home was tossed upside down and onto a barbed wire fence.
Thunderstorm Wind, Phillips
- When
- June 22, 7:55 PM MST
- Where
- Phillips County, Malta
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.350, -107.867
Thunderstorm Wind, Phillips
- When
- June 22, 8:12 PM MST
- Where
- Phillips County, Saco
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.467, -107.333
Pea sized hail accompanied the thunderstorm along with approximately 1 inch of rain.
Thunderstorm Wind, Valley
- When
- June 22, 8:30 PM MST to 8:38 PM MST
- Where
- Valley County, 10 mi NW of Hinsdale
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.500, -107.233
Pea sized hail accompanied the thunderstorm. There was some crop damage in the area.
Thunderstorm Wind, Valley
- When
- June 22, 8:35 PM MST
- Where
- Valley County, 11 mi NW of Hinsdale
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 48.517, -107.250
Hail, Valley
- When
- June 22, 8:35 PM MST
- Where
- Valley County, 11 mi NW of Hinsdale
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 48.517, -107.250
Hail, Valley
- When
- June 22, 8:38 PM MST
- Where
- Valley County, 10 mi NW of Hinsdale
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.500, -107.233
The penny sized hail combined with wind gusts of 60 mph produced significant damage to the winter wheat crop.
Hail, Valley
- When
- June 22, 8:38 PM MST
- Where
- Valley County, 4 mi NW of Hinsdale
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.433, -107.150
Thunderstorm Wind, Valley
- When
- June 22, 8:41 PM MST
- Where
- Valley County, 4 mi NW of Hinsdale
- Measured
- 52 kt (60 mph) estimated sustained
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.433, -107.150
Four 10 inch diameter trees and numerous 6 to 8 inch diameter branches were knocked down by the strong thunderstorm wind, which was estimated to be at least 60 mph sustained, with higher gusts.
Hail, Phillips
- When
- June 22, 8:44 PM MST
- Where
- Phillips County, 4 mi NE of Saco
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.500, -107.267
Thunderstorm Wind, Valley
- When
- June 22, 9:00 PM MST
- Where
- Valley County, Bluff Creek
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.867, -106.950
Thunderstorm Wind, Richland
- When
- June 23, 1:34 AM MST
- Where
- Richland County, 12 mi NNW of Enid
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.867, -104.883
6 to 8 inch tree limbs down. Appears that the strong wind was in association with channel outflow from distant thunderstorms.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike and Rip Current in Florida, June 22, 20051 death · 1 injured · 2 events
- Rip Current in North Carolina, June 22, 20051 death · 1 event
- Wildfire in California, June 22 to 25, 20052 injured · $1.0 million · 1 event
- Lightning Strike in Nevada, June 22, 2005$500,000 · 1 event
- Damaging Wind in Idaho, June 22, 2005$200,000 · 55 kt wind · 1 event
- Damaging Wind in Idaho, June 22, 2005$30,000 · 63 kt wind · 1 event
- Wildfire in California, June 22 to 25, 20052 injured · 1 event
- Tornado in Puerto Rico, June 22, 2005$15,000 · F0 · 1 event
- Hail and Damaging Winds in Montana, June 22, 200580 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 22, 20054 events
- Hail and Damaging Winds in New Jersey, June 22, 200553 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 22, 20054 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457587, 5457664, 5457588, 5457589, 5457590, 5457591, 5457592, 5457593, 5457594, 5457595, 5457596, 5457597, 5457663.